Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Jul 2, 2021, 3:01 AM MDT for 5 counties in New Mexico. It took effect at Jul 2, 2021, 12:00 PM MDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2021, 3:01 AM MDT (09:01 UTC)
- In effect from
- Jul 2, 2021, 12:00 PM MDT
- Expired
- Jul 3, 2021, 6:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WGUS64 KEPZ 020901 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 301 AM MDT Fri Jul 2 2021 ...Heavy Rain Threat Continues in Area Mountains Through Friday Evening... .Showers and thunderstorms will develop this afternoon and evening as they have the last couple of days. Locally heavy rain is possible across much of the area today, the greatest threat for flash flooding will be in the Sacramento Mountains and Gila Region. . NMZ401>403-408-414>416-022115- /O.NEW.KEPZ.FF.A.0002.210702T1800Z-210703T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Kingston, Gila Hot Springs, Fort Bayard, Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver City, Mule Creek, and Mescalero 301 AM MDT Fri Jul 2 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range and Upper Gila River Valley. * From Noon MDT today through this evening * Thunderstorms are likely this afternoon and evening over the Sacramento Mountains, Black Range and Gila Wilderness. Heavy rain will be possible with these slow moving storms. In many places the soil is saturated and any additional rainfall could very quickly lead to flash flooding. * Areas that have already received heavy rainfall will be particularly prone to flash flooding. In addition, locations below recent burn scars will also be prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TSB
3 follow-up statements
408 WGUS64 KEPZ 022027 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 227 PM MDT Fri Jul 2 2021 ...Heavy Rain Threat Continues in Area Mountains Through Friday Evening... .Showers and thunderstorms will develop this afternoon and evening as they have the last couple of days. Locally heavy rain is possible across much of the area today, the greatest threat for flash flooding will be in the Sacramento Mountains and Gila Region. . NMZ401>403-408-414>416-030600- /O.CON.KEPZ.FF.A.0002.000000T0000Z-210703T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Kingston, Gila Hot Springs, Fort Bayard, Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver City, Mule Creek, and Mescalero 227 PM MDT Fri Jul 2 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range and Upper Gila River Valley. * Until Midnight MDT tonight * Thunderstorms will continue through this evening over the Sacramento Mountains, Black Range and Gila Wilderness. Heavy rain will be possible with these slow moving storms. In many places the soil is saturated and any additional rainfall could very quickly lead to flash flooding. * Areas that have already received heavy rainfall will be particularly prone to flash flooding. In addition, locations below recent burn scars will also be prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JD
503 WGUS64 KEPZ 022046 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 246 PM MDT Fri Jul 2 2021 NMZ401>403-408-414>416-030615- /O.EXT.KEPZ.FF.A.0002.000000T0000Z-210703T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Kingston, Gila Hot Springs, Fort Bayard, Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver City, Mule Creek, and Mescalero 246 PM MDT Fri Jul 2 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * Portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range and Upper Gila River Valley. * Through late tonight * Thunderstorms will continue through overnight tonight over the Sacramento Mountains, Black Range and Gila Wilderness. Heavy rain will be possible with these slow moving storms. In many places the soil is saturated and any additional rainfall could very quickly lead to flash flooding. * Areas that have already received heavy rainfall will be particularly prone to flash flooding. In addition, locations below recent burn scars will also be prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JD
900 WGUS64 KEPZ 030308 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 908 PM MDT Fri Jul 2 2021 NMZ401>403-408-414>416-031200- /O.CON.KEPZ.FF.A.0002.000000T0000Z-210703T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Kingston, Gila Hot Springs, Fort Bayard, Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver City, Mule Creek, and Mescalero 908 PM MDT Fri Jul 2 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY... The Flash Flood Watch continues for * Portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range and Upper Gila River Valley. * Until 6 AM MDT Saturday * Scattered showers and thunderstorms will continue through part of the overnight period across the area mountains, with the best chances in the Gila region. Heavy rain will be possible with any slow moving storm that passes through. In many places the soil is saturated and any additional rainfall could very quickly lead to flash flooding. * Areas that have already received heavy rainfall will be particularly prone to flash flooding. In addition, locations below recent burn scars will also be prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JP
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 2, 12:05 AM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 2, 12:05 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1205 AM MDT Fri Jul 2 2021 ...Updated for 06Z TAF Discussion... .AVIATION...06Z TAF CYCLE... VFR conditions prevail through the period. A few isolated -SHRA remain across portions of the area. However, SHRA/-TSRA are expected to return by 18Z over area mountains. Some producing +RA and reduced VIS, as well as gusty and erratic outflow winds. Lowland storm chances are lower and will depend on outflows, thus left mention out of TAFs. MVFR to IFR conditions are expected near SHRA/TSRA this afternoon. Winds will be variable overnight, then become southeasterly AOB 10 kts after 18Z. && .PREV DISCUSSION...242 PM MDT Thu Jul 1 2021... .SYNOPSIS... Upper high pressure centered over central Texas will move to over New Mexico Friday and then to northern Arizona Saturday and Sunday. This will turn the upper flow around to the north. Though moisture will remain mostly unchanged, rain showers and thunderstorms will become a bit more spotty. The trade off is that the atmosphere will become more unstable; thus the risk of strong to severe thunderstorms will increase across the Borderland for the Fourth of July holiday weekend. Temperatures will warm a bit, but remain below normal through the weekend. && .DISCUSSION... .SHORT TERM...Tonight and Friday... Large upper high located over central TX and low level easterly winds in place has given us a typical monsoon pattern across the CWA. After widespread 1-4" rains east of the Divide, dew points remain very high with PW's around 1.5". Looking at satellite, still have a disturbance south of the Big Bend the models have not handled well as it was supposed to be up into our eastern zones today, but there is what appears to be a stretching deformation zone across eastern zones this afternoon. There's scattered thunderstorms all across the CWA, mainly generated initially off of the higher terrain and moving north on the western side of the upper high. With the moisture in place and the threat for training storms over the higher terrain, heavy rain and flash flooding remain a threat, so will be extending the flash flood watch for the mountains through 06Z. There doesn't appear to be much upper forcing overnight, but there has been some isolated to scattered showers each night during this moist period and just kept in some low pops areawide. Overnight lows again should be similar to last couple of nights which is mainly mid 60s to lower 70s. For Friday, upper high will be moving into NM with moisture trapped underneath it. This usually leads to diurnal storms starting over the mountains and then outflows spreading storms onto the lowlands. Moisture will still be prevalent with dew points in the upper 50s to mid 60s. Not much shear so popcorn storms likely with locally heavy rain the main threat. With high building over area even more, think most areas will see some afternoon sun and highs will likely be the warmest since late last week. Still think a decent CU field developing and deep moisture will limit mixing and went in between guidance numbers, but closer to the cooler side which was the MAV. && .LONG TERM...Friday night through Thursday... Models have been consistent over the mid to long term with the overall pattern. Upper high over southern Texas Panhandle will drift over New Mexico Friday afternoon and the continuing up to northern Arizona/southern Utah for the weekend. Typically moisture would decrease some as our upper flow turns north, but in this instance models still keeping PWs around 1.2 to 1.5 inches through the weekend and into Tuesday. Still expect shower/thunderstorm coverage will be a bit spottier than what we have seen. However, the airmass will become more unstable. CAPE values of 500-1000 J/kg will become widespread over the weekend into Mon/Tue, with isolated values around 1500 J/kg. Directional shear profile will also be adequate so expect some storms over the next several days to be strong with a few becoming severe. High PWs still could cause flooding issues though not expected to be as widespread as the past 3 days. Both GFS/ECMWF show upper high strengthening over Arizona/Four Corners area Wed/Thur and beginning to entrain drier continental air. Thus by these two days, we may revert back to isolated mountain thunderstorms and just slight chances over the lowlands. && .FIRE WEATHER... Moisture will persist over the region going into next week with upper high moving into the Four Corners region this weekend. This will lead to daily thunderstorm chances with locally heavy rain the main threat. Temperatures will be warming back toward normal, but will likely stay a few degrees below even into the middle of next week. Relative humidities will remain at or above 25% for the coming days with good overnight recoveries. Vent rates will be limited with light winds throughout the atmosphere as upper high builds over the area. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 90 71 91 / 50 40 40 40 Sierra Blanca 66 84 67 84 / 40 40 40 40 Las Cruces 65 89 67 90 / 50 40 40 40 Alamogordo 64 87 66 90 / 50 40 30 40 Cloudcroft 51 68 53 70 / 50 90 40 70 Truth or Consequences 65 88 67 90 / 50 40 30 40 Silver City 62 82 62 84 / 60 80 50 60 Deming 65 90 67 90 / 50 30 40 40 Lordsburg 66 90 68 90 / 50 40 50 50 West El Paso Metro 69 91 71 91 / 50 40 40 40 Dell City 66 87 66 90 / 40 40 40 40 Fort Hancock 69 92 70 91 / 50 40 40 40 Loma Linda 66 82 66 83 / 40 50 40 40 Fabens 69 91 71 91 / 40 30 40 40 Santa Teresa 67 88 69 89 / 50 30 40 40 White Sands HQ 68 87 69 89 / 50 50 40 40 Jornada Range 64 86 65 88 / 50 40 40 40 Hatch 65 90 67 91 / 50 40 40 40 Columbus 66 88 68 90 / 50 30 50 40 Orogrande 66 87 67 88 / 40 40 40 40 Mayhill 56 76 57 79 / 60 80 40 60 Mescalero 55 77 57 79 / 60 80 40 60 Timberon 55 74 56 76 / 50 80 40 50 Winston 58 82 59 84 / 50 80 40 60 Hillsboro 62 85 64 87 / 50 70 40 50 Spaceport 63 87 64 88 / 50 40 30 40 Lake Roberts 56 84 57 86 / 50 80 40 60 Hurley 62 85 63 86 / 50 70 50 50 Cliff 62 88 63 89 / 50 50 40 60 Mule Creek 60 86 61 87 / 50 70 40 60 Faywood 63 84 64 85 / 50 70 40 50 Animas 65 90 67 90 / 50 30 60 40 Hachita 65 89 66 90 / 50 30 50 40 Antelope Wells 64 87 66 88 / 50 40 60 50 Cloverdale 63 84 64 84 / 60 60 60 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/15
Hazardous weather outlook, Jul 1, 11:01 AM MDT, 16 hours before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1101 AM MDT Thu Jul 1 2021 NMZ401>417-TXZ418>424-021800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1101 AM MDT Thu Jul 1 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Isolated to widely scattered lowland thunderstorms are expected again this afternoon and evening with scattered to numerous coverage in the mountains. Locally heavy rainfall amounts are possible, especially in the Sacramento Mountains and the Blacks Range where over 2 inches of rain may occur and cause flash flooding. A Flash Flood Watch is in effect until 6 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A daily chance for showers and thunderstorms will continue through the period. The main threat will continue to be locally heavy rain and flooding, although a day or two may have a threat for gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested again this afternoon and evening to help monitor the flash flooding situation across the region. 26
In the hours before
Local storm report, Jul 1, 9:40 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
940 PM MDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM DEBRIS FLOW 3 WSW EL PASO 31.83N 106.48W
07/01/2021 EL PASO TX BROADCAST MEDIA
HEAVY RAIN PROVOKED A ROCKSLIDE THAT BLOCKED
MCKELLIGON CANYON RD. ABOUT 100 PEOPLE WERE
STUCK AT COOL CANYON NIGHTS WHILE A
BULLDOZER CLEARED THE ROAD FROM THE DEBRIS.
&&
HCThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:08 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Jul 1, 6:12 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 1, 6:37 PM MDT | Special Weather Statement | EPZ | 38 min | |
| Jul 1, 6:57 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 2 hr |
| Jul 1, 7:07 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 113 min |
| Jul 1, 7:21 PM MDT | Special Weather Statement | EPZ | Luna | 39 min |
| Jul 2, 2:33 AM MDT | Flood Watch | EPZ | Grant, Hidalgo, Luna, Otero, Sierra | 14 min |
| Jul 2, 10:30 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 2, 11:01 AM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 2, 11:56 AM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 2, 12:11 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 2, 12:22 PM MDT | Areal Flood Advisory | EPZ | Grant | 113 min |
| Jul 2, 12:36 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 2, 1:32 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 2, 3:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 2, 3:56 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Jul 2, 4:28 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 2 hr |
| Jul 2, 5:03 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 2, 5:44 PM MDT | Special Weather Statement | EPZ | Luna | 46 min |
| Jul 2, 5:48 PM MDT | Areal Flood Advisory | EPZ | Luna | 117 min |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.